Hail, Osage
- When
- April 29, 6:42 PM CST
- Where
- Osage County, 2 mi S of Fairfax
- Measured
- 1 in hail
- Reported by
- Post Office
- Coordinates
- 36.541, -96.700
A complex of thunderstorms developed along and ahead of a slow moving cold front during the evening hours of April 29th and the early morning hours of the 30th. Heavy rain fell across a large part of northeast Oklahoma resulting in flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A complex of thunderstorms developed along and ahead of a slow moving cold front during the evening hours of April 29th and the early morning hours of the 30th. Heavy rain fell across a large part of northeast Oklahoma resulting in flash flooding. An isolated tornado, large hail, and damaging winds also occurred as these storms moved across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 29, 5:45 PM CST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 645 PM CDT SUN APR 29 2012 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM. VFR CEILINGS HAVE BEEN OBSERVED ACROSS THE REGION LATE THIS AFTERNOON...WHILE A THUNDERSTORM COMPLEX DEVELOPS OVER SOUTHWESTERN KANSAS. THIS COMPLEX LOOKS LIKE IT COULD MOVE ALONG THE OKLAHOMA/KANSAS BORDER AFFECTING NORTHEAST OKLAHOMA TAF SITES LATE TONIGHT. WILL CONTINUE WITH HIGHEST CONVECTIVE CHANCES OVER NORTHEAST OKLAHOMA AND ADD PROB30 GROUPS TO FAR NORTHWEST ARKANSAS FOR MONDAY MORNING. VFR CONDITIONS SHOULD REMAIN FOR ALL TAF SITES THIS EVENING...WITH MVFR CONDITIONS CAPABLE WITHIN ANY CONVECTIVE DEVELOPMENT OVERNIGHT/EARLY MONDAY MORNING. VFR CONDITIONS SHOULD THEN RETURN MONDAY AFTERNOON. && .PREV DISCUSSION... /ISSUED 238 PM CDT SUN APR 29 2012/ DISCUSSION... UNSETTLED PATTERN TO CONTINUE FOR A COUPLE MORE DAYS. A QUASI STATIONARY SURFACE BOUNDARY IN THE VICINITY OF NE OK AND UPPER SUPPORT IN PERSISTENT SW FLOW WILL MAINTAIN HIGHEST THUNDER CHANCES ACROSS NE OK THROUGH TUESDAY. SCATTERED SHOWER ACTIVITY THIS AFTERNOON WILL REMAIN ONGOING...WITH COVERAGE BECOMING MORE ORGANIZED THIS EVENING AND OVERNIGHT AS AS ANOTHER SHORTWAVE PASSES BY. LATER SHIFTS WILL WANT TO MONITOR FLASH FLOOD POTENTIAL FOR LATER TONIGHT...AS REPEATED ROUNDS OF MODERATE TO HEAVIER RAINS WILL BE POSSIBLE GIVEN THE UPPER FLOW AND ORIENTATION OF THE BOUNDARY. RAIN CHANCES WILL CONTINUE INTO THE TUESDAY THOUGH WILL BEGIN TO TAPER OFF POPS AT THAT TIME. RAIN CHANCES WEDNESDAY AND THURSDAY ARE NOT ZERO...HOWEVER LITTLE TO FOCUS CONVECTION THOSE DAYS WILL PRECLUDE A MENTION AT THIS TIME. MID LEVEL HEIGHT RISES/UPPER RIDGING BEGIN TAKING HOLD OVER THE SRN PLAINS LATE IN THE WEEK WILL GIVE WAY TO VERY WARM TEMPERATURES BY THE WEEKEND...WITH LITTLE CHANCES FOR RAIN AS THE RIDGE TAKES HOLD OVER THE SRN PLAINS. TEMP WISE...STAYED FAIRLY CLOSE TO GUIDANCE FOR LOWS...BUT WENT ABOVE MEX MOS FOR HIGH TEMPS FOR THE LATTER STAGES OF THE WORK WEEK AND WEEKEND WITH RIDGING ALOFT TAKING PLACE. && .PRELIMINARY POINT TEMPS/POPS... TUL 65 80 67 83 / 70 40 40 20 FSM 66 82 65 85 / 10 30 20 10 MLC 67 82 67 84 / 20 30 20 10 BVO 63 79 66 83 / 80 50 50 20 FYV 62 78 62 81 / 20 50 30 20 BYV 62 77 62 81 / 20 60 40 20 MKO 66 80 65 83 / 30 40 30 10 MIO 64 77 65 84 / 70 60 50 30 F10 66 81 66 83 / 40 30 30 10 HHW 67 83 68 85 / 10 20 20 10 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && AVIATION...20
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 509 PM CDT SUN APR 29 2012 ARZ001-002-010-011-019-020-029-OKZ049-053>076-301000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 509 PM CDT SUN APR 29 2012 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORM. RISK...ELEVATED. AREA...ALONG AND NORTH OF INTERSTATE 44. ONSET...LATE THIS AFTERNOON...CONTINUING INTO TONIGHT. FLASH FLOOD. RISK...ELEVATED. AREA...NORTH OF INTERSTATE 44. ONSET...TONIGHT. HEAVY RAIN. RISK...ELEVATED. AREA...NORTH OF INTERSTATE 44. ONSET...TONIGHT. DISCUSSION... A FEW ISOLATED THUNDERSTORMS COULD DEVELOP DURING THE HEATING OF THE AFTERNOON ALONG AN INSTABILITY AXIS THAT STRETCHES FROM CENTRAL OK INTO NORTHEAST OK...MAINLY ALONG AND NORTH OF INTERSTATE 44. STRONG DEEP LAYER SHEAR COMBINED WITH MODERATE TO HIGH INSTABILITY WILL YIELD THE POTENTIAL FOR SUPERCELLS...CAPABLE OF PRODUCING VERY LARGE HAIL TO AROUND 2 INCHES IN DIAMETER AND DAMAGING WINDS. A CLUSTER OF STORMS CURRENTLY ORGANIZING OVER THE HIGH PLAINS IS EXPECTED TO SWEEP EAST TONIGHT...ROUGHLY ALONG THE KANSAS BORDER. THIS ACTIVITY MAY MERGE WITH OTHER ISOLATED TO WIDELY SCATTERED STORMS THAT DEVELOP ACROSS NORTHERN OK TONIGHT. DAMAGING WINDS AND SOME LARGE HAIL WILL BE THE PRIMARY THREATS. ANOTHER INCH TO INCH AND A QUARTER OF RAIN IS EXPECTED TONIGHT NORTH OF INTERSTATE 44...ESPECIALLY NEAR THE KANSAS BORDER. THIS RAIN WILL FALL IN AREAS THAT PICKED UP MORE THAN AN INCH LAST NIGHT INTO THIS MORNING. THIS COULD CAUSE SOME LOCALIZED FLOODING. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... ACTIVATION OF THE LOCAL SPOTTER NETWORK POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MONDAY...THUNDERSTORM POTENTIAL. TUESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL. WEDNESDAY...HIGH WIND POTENTIAL. THURSDAY THROUGH SATURDAY...NO HAZARDS. EXTENDED DISCUSSION... MORE ROUNDS OF STORMS ARE EXPECTED MONDAY AND MONDAY NIGHT ACROSS NORTHEAST OKLAHOMA AND POSSIBLY INTO NORTHWEST ARKANSAS...BEFORE THE ACTIVITY TAPERS OFF ON TUESDAY. AN ELEVATED DAMAGING WIND AND LARGE HAIL RISK WILL PERSIST WITH THESE STORMS. SOUTH WINDS WILL BE QUITE STRONG TUESDAY AND WEDNESDAY AFTERNOON...WITH GUSTS LIKELY OVER 30 MPH AT TIMES. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
741 PM CDT SUN APR 29 2012
OKZ054-059-300115-
OSAGE OK-PAWNEE OK-
741 PM CDT SUN APR 29 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
CENTRAL OSAGE AND PAWNEE
AT 741 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER RALSTON...
MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THIS STORM INCLUDE...FAIRFAX...BURBANK AND RALSTON.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. RESIDENTS IN THESE
AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER ADVISORY IS
UPGRADED TO A WARNING.
LAT...LON 3678 9668 3666 9634 3641 9672 3649 9690
TIME...MOT...LOC 0041Z 218DEG 26KT 3652 9672The Tulsa radar (KINX), 110 km away, was scanning. The volume nearest the first event began at 00:42 UTC.
3 hail, 3 flash flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
A tornado uprooted hardwood trees, snapped large tree limbs, and downed four power poles. Maximum estimated wind in the tornado based on this damage was 85 to 95 mph.
Strong thunderstorm wind blew down a large tree at 3990 RD and 410 RD east of Copan.
Several county roads were flooded near and west of Grainola.
Several county roads were reported flooded just north of Bigheart.
Several county roads around Shidler were reported flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyThe tornado archive for Oklahoma, 2012Warnings in Oklahoma, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378116, 378117, 379985, 378118, 378119, 378122, 378125, 378126.